• Users Online: 60
  • Print this page
  • Email this page

 
THROUGH THE DERMOSCOPE
Ahead of print publication  

Anagen effluvium: A trichoscopic analysis


 Department of Dermatology and Venereology, All India Institute of Medical Sciences, New Delhi, India

Date of Submission09-Jan-2020
Date of Decision20-Mar-2020
Date of Acceptance17-Apr-2020
Date of Web Publication19-Sep-2020

Correspondence Address:
Neetu Bhari,
Dermatology and Venereology, All India Institute of Medical Sciences, New Delhi - 110 029
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/idoj.IDOJ_18_20



How to cite this URL:
Gupta S, Khandpur S, Bhari N. Anagen effluvium: A trichoscopic analysis. Indian Dermatol Online J [Epub ahead of print] [cited 2020 Nov 1]. Available from: https://www.idoj.in/preprintarticle.asp?id=295425

Dear Sir,

A 21-year-old woman presented with rapidly progressive non-segmental vitiligo and was started on NBUVB and azathioprine 2 mg/kg/day. One week later, she complained of sudden onset excessive hair loss associated with marked weakness. On examination, there was diffuse non-scarring alopecia over the scalp, more prominent over the vertex and frontal region [Figure 1]a. Hair pull test was positive and hair microscopy showed multiple telogen hair [Figure 1]b. Trichoscopy of the vertex region with DermLiteTM DL4 (3 Gen, San Juan Capistrano, CA, USA) showed coudability hair/Pohl-Pinkus constrictions, black dots, exclamation hair, multiple hair shaft residues, and regrowing hair [Figure 1]c. This hair loss was accompanied by severe myelosuppression with a reduction in hemoglobin from 12.5 g/dl to 9 g/dl and total leucocytes count from 5760 cells/μl to 1140 cells/μl. A diagnosis of azathioprine-induced anagen effluvium was made and azathioprine was discontinued with slow spontaneous improvement in blood count and hair loss. Complete regrowth of hair was seen at 3-month follow-up visit [Figure 1]d.
Figure 1: (a) Diffuse non-cicatricial alopecia involving the middle one-third of scalp, extending from the frontal region to the vertex. (b) Hair microscopy (40x) showing telogen hair roots. (c) Trichoscopy (10×, polarized mode) showing thinning of hair at proximal end known as Pohl-Pinkus constriction, coudability hair (pink arrow) with broken hair shafts at thinned point (red arrow, black dot) (exclamation mark hair, yellow arrow), multiple hair shaft residue (blue circle) and regrowing hair (blue arrow, pigtail appearance). (d) Complete regrowth of hair seen at 3-months follow-up

Click here to view


Anagen effluvium is the abrupt loss of anagen hair due to impaired mitotic activity of the hair follicle, commonly caused by chemotherapeutic agents and other causes like radiation or toxin exposure. As most hair follicles are in the anagen phase at a given time, it clinically manifests as diffuse alopecia of sudden onset.

Azathioprine is an anti-metabolite that interferes with cellular DNA synthesis which is used as an immunosuppressive in various autoimmune disorders. There is limited published literature on trichoscopic findings in azathioprine-induced anagen effluvium. Proximal hair shaft tapering (exclamation hair) and acute constrictions corresponding to the successive courses of chemotherapy have been described.[1] In chemotherapy-induced anagen effluvium, tapering hair result from the effect of cytotoxic drugs leading to apoptosis, a progressive decreased cellular output from the hair matrix, and the premature entry of the follicle into telogen.[2] Black dots are indicative of sudden cessation of mitotic activity of the hair shaft, resulting in focal thinning of hair shaft and breakage at the thinned point. Thinning of hair at proximal end is seen, known as Pohl-Pinkus constriction and coudability hair. Pigtail hair are the multiple regrowing hair. Hair pull test in the late stages of the disease shows exclusively the spared telogen hair.[3] Azathioprine-induced anagen effluvium has been considered to be an early marker of its myelotoxicity.[4]

Trichoscpic findings represent the ways in which hair follicle unit responds to the initial insult leading to alopecia and are not just disease specific.[5] For example, exclamation hair, black dots, coudability hair, and regrowing pigtail hair are believed to be pathognomonic for alopecia areata but there is enough evidence to suggest that these findings are seen in other diseases as well. The history of sudden onset alopecia after intake of azathioprine provides clue to diagnosis, emphasizing the importance of interpretation of trichoscopic findings based on the underlying pathomechanism resulting in hair loss. In contrast, female pattered hair loss wherein there is follicular miniaturization in a patterned distribution shows features including hair shaft diameter variability, yellow dots, single hair containing hair follicular unit, and peripilar sign. Thus, trichoscopic findings may help in early diagnosis of anagen effluvium in the given context which may also serve as an early indicator of myelotoxicity of azathioprine.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Crounse RG, Van Scott EJ. Changes in scalp hair roots as a measure of toxicity from cancer chemotherapeutic drugs. J Invest Dermatol 1960;35:83-9.  Back to cited text no. 1
    
2.
Bleiker TO, Nicolaou N, Traulsen J, Hutchinson PE. 'Atrophic telogen effluvium' from cytotoxic drugs and a randomized controlled trial to investigate the possible protective effect of pretreatment with a topical vitamin D3 analogue in humans. Br J Dermatol 2005;153:103-12.  Back to cited text no. 2
    
3.
Sperling LC. Evaluation of hair loss. Curr Probl Dermatol 1996;8:97.  Back to cited text no. 3
    
4.
Bhokare AB. Azathioprine-induced alopecia as an early clinical marker of its myelotoxicity. Indian J Drugs Dermatol 2017;3:40-1.  Back to cited text no. 4
  [Full text]  
5.
Pirmez R, Tosti A. Trichoscopy tips. Dermatol Clin 2018;36:413-20.  Back to cited text no. 5
    


    Figures

  [Figure 1]



 

 
Top
 
 
  Search
 
     Search Pubmed for
 
    -  Gupta S
    -  Khandpur S
    -  Bhari N
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed71    
    PDF Downloaded0    

Recommend this journal